Indiana, 2003

Flooding in Indiana, September 7 to 13, 2003

September 7 to 13, 2003 · NWS PAH · 2 events in 2 counties and zones

Minor to moderate flooding of the White River occurred for several days. 54 feet on September 10.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor to moderate flooding of the White River occurred for several days. At Petersburg, where flood stage is 16 feet, the river crested at 21.54 feet on September 10. At Hazleton in Gibson County, the river crested at 20.70 feet on September 11. Flood stage there is also 16 feet. Flooding affected higher bottomlands, affecting residents of some river cabins. State Road 257 completely flooded near where it crosses the river east of Petersburg. Flooding affected low agricultural lands and low oil fields, and a few local county roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 7, 12:27 AM CST, 8 hours 33 minutes earlier.

Area forecast discussion, Sep 7, 12:27 AM CST, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
127 AM CDT SUN SEP 7 2003

CURRENT FORECAST PACKAGE IN GOOD SHAPE. WILL ONLY MAKE A COUPLE OF
TWEAKS TO TEMPS. AS FAR AS THE GRIDS AND ZFP ARE CONCERNED...MAIN
CHALLENGE CONTINUES TO EXIST IN THE LATTER PART OF THE FORECAST.

SURFACE HIGH PRESSURE WILL REMAIN ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS. NORTHEAST TO EAST WINDS ASSOCIATED WITH THE HIGH
PRESSURE HAVE KEPT LOW LEVEL MOISTURE SOUTH OF THE CWA. OTHER THAN A
FEW AFTERNOON CU AND SOME HIGH CLOUDINESS OVER THE SE SECTIONS...
SKIES SHOULD BE MOSTLY CLEAR. MAX AND MIN TEMPS SHOULD MODERATE A
DEGREE OR TWO UPWARD EACH DAY INTO EARLY NEXT WEEK. BY WEDNESDAY
...SOUTHERLY WINDS WILL BEGIN TO ADVECT GULF MOISTURE BACK INTO THE
REGION...AND CONTINUE THROUGH THURSDAY. FOR THE SAKE OF CONTINUITY
...WILL NOT PLACE POPS IN FOR WED OR THUR. THERE COULD BE SOME
DIURNALLY DRIVEN ACTIVITY THOSE 2 DAYS...BUT POPS AND CONFIDENCE TOO
LOW TO INCLUDE ATTM. CURRENTLY BEST CHANCES FOR PRECIP STILL LOOK
BEST FOR LATE THIS UPCOMING WEEK AND INTO NEXT WEEKEND. ATTM WILL
MAKE NO CHANGES BEYOND 4TH PERIOD.

IN TERMS OF TEMP GUIDANCE...GENERALLY USED A BLEND OF FWC/MAV MOS.

.PAH...NONE.

JAP
Hazardous weather outlook, Sep 7, 2:57 AM CST, 6 hours 3 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 AM CDT SUN SEP 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE LATE TONIGHT...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE NOT EXPECTED UNTIL FRIDAY AND SATURDAY. AT THIS
TIME...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
September 7, 9:00 AM CST to September 13, 6:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flood, Pike

When
September 7, 9:00 AM CST to September 13, 6:00 PM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337591, 5337592.